Funnel Cloud, Sheridan
- When
- July 23, 5:30 AM CST to 5:35 AM CST
- Where
- Sheridan County, 5.94 mi WSW of Martin
- Reported by
- Trained Spotter
- Coordinates
- 47.800, -100.240
Thunderstorms developed in the early morning over western and central North Dakota ahead of an approaching cold front. One storm produced a funnel cloud over Sheridan County, while another produced one inch diameter hail in Kidder County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed in the early morning over western and central North Dakota ahead of an approaching cold front. One storm produced a funnel cloud over Sheridan County, while another produced one inch diameter hail in Kidder County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 23, 5:07 AM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 607 AM CDT SAT JUL 23 2016 .UPDATE... Issued at 607 AM CDT Sat Jul 23 2016 Convection is slowly intensifying across central ND as of 11 UTC. HRRR and HRRR-experimental simulations have generally suggested an uptick in intensity to the thunderstorm activity through 15 UTC, and their updraft helicity signatures have at times signaled some risk of organized, severe storms. However, there's been little in the way of run-to-run continuity in those simulations, which in turn lowers our confidence in the specifics of storm evolution through the morning. Suffice to say that the MUCAPE-shear setting is favorable for a few severe storms, along with heavy rainfall. All we did with this update was refresh hourly fields through the late afternoon using a consensus of recent short-range guidance. We will leave the flash flood watch in tact with this cycle, but parts of it may be cancelled with the next update. && .SHORT TERM...(Today and tonight) Issued at 250 AM CDT Sat Jul 23 2016 Main highlight today is the ongoing showers and thunderstorms across portions of western and central North Dakota. Tied to this is a flood watch for central ND which remains in effect through early afternoon. The latest water vapor imagery shows the upper level low circulating over southeast Alberta with an associated cold front now into eastern Montana. Much drier air behind the front with dewpoints in the 40s. This front will be into western ND around 12z Saturday, then shifting into central ND by 18z. Still expect periodic showers and thunderstorms ahead of the cold front. Some storms will contain very heavy downpours. The drier air in Montana will spill into western ND this afternoon. Severe thunderstorms possible across the James River Valley today as noted by SPC day one outlook. With the cold front not pushing through until 21z-00z, the greatest cape axis and shear will reside here for possible severe thunderstorms. Farther west, expect drier but windy conditions with increasing sunshine. Tranquil weather tonight with a clear sky expected. Lows will mainly be in the 50s. .LONG TERM...(Sunday through Friday) Issued at 250 AM CDT Sat Jul 23 2016 Shortwave ridging temporarily dominates Sunday and most of Monday resulting in dry and warmer weather. Monday afternoon, the threat for showers and thunderstorms returns in southwest ND then expands into central ND Monday night. Tuesday through Friday expect near daily chances for showers and thunderstorms as a unsettled west to northwest flow takes control. The GFS and ECMWF in good agreement with precipitation chances exiting from west to east Friday, followed by a dry Saturday. Highs for the week will begin warm with 80s to lower 90s, followed by a gradual cooling trend Wednesday through Friday. During this time highs will range from the 70s north to around 80 south. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 607 AM CDT Sat Jul 23 2016 A cold front will move into the western terminals of KISN/KDIK between 12z-15z Saturday, then into the central terminals of KMOT/KBIS. KJMS will have the front push through around 20z-21z. Scattered showers and thunderstorms can be expected until the front passes through. Gusty west-northwest winds of 20kt to 30kt behind the front. Vfr cigs/vsbys expected outside of any thunderstorms activity, while brief periods of mvfr/ifr expected with the stronger storms. && .BIS Watches/Warnings/Advisories... Flash Flood Watch until 1 PM CDT /noon MDT/ this afternoon for NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051. && UPDATE...CJS SHORT TERM...KS LONG TERM...KS AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 624 AM CDT SAT JUL 23 2016 NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-241130- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 624 AM CDT SAT JUL 23 2016 /524 AM MDT SAT JUL 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR IN THE MORNING THEN TAPER OFF FROM WEST TO EAST THIS AFTERNOON. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL EARLY AFTERNOON. SOME THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL. SEE WWWW.WEATHER.GOV/BIS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED MONDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. NDZ001-009-017-018-031>033-040-041-043-044-241130- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 624 AM CDT SAT JUL 23 2016 /524 AM MDT SAT JUL 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED MONDAY AFTERNOON THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CJS/KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 251 AM CDT SAT JUL 23 2016 NDZ010-011-021-230900- MOUNTRAIL-WARD-MCLEAN- INCLUDING THE CITIES OF...NEW TOWN...MINOT...GARRISON 251 AM CDT SAT JUL 23 2016 ...A PERIOD OF GUSTY WINDS EARLY THIS MORNING... WIND GUSTS TO AROUND 40 MPH ARE EXPECTED OVER PARTS OF NORTH CENTRAL NORTH DAKOTA THROUGH ABOUT 4 AM CDT. THIS INCLUDES THE MINOT...BERTHOLD...STANLEY...AND MAX AREAS. SOME LOCATIONS MAY EXPERIENCE THE WINDS FAR AWAY FROM ANY SHOWERS OR THUNDERSTORMS. BE SURE TO SECURE ANY LOOSE OUTDOOR OBJECTS. CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 609 AM CDT SAT JUL 23 2016 NDZ035-036-231145- KIDDER ND-BURLEIGH ND- 609 AM CDT SAT JUL 23 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KIDDER AND EASTERN BURLEIGH COUNTIES UNTIL 645 AM CDT... AT 609 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STERLING...OR 19 MILES WEST OF STEELE...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WING...STERLING...TUTTLE...ROBINSON...DRISCOLL...MCKENZIE AND ARENA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4681 10052 4733 10028 4720 9961 4670 10028 TIME...MOT...LOC 1109Z 213DEG 26KT 4685 10033 CJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
616 AM CDT SAT JUL 23 2016
NDZ010>012-019-021-231200-
MCHENRY ND-WARD ND-MOUNTRAIL ND-MERCER ND-MCLEAN ND-
616 AM CDT SAT JUL 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCLEAN...NORTHERN
MERCER...SOUTHEASTERN MOUNTRAIL...SOUTHWESTERN MCHENRY AND WARD
COUNTIES UNTIL 700 AM CDT...
AT 615 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MINOT TO 6 MILES SOUTH OF MAKOTI TO 4
MILES SOUTH OF INDIAN HILLS RECREATION AREA. MOVEMENT WAS EAST AT 20
MPH.
WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. PEA SIZE
HAIL IS ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
MINOT...GARRISON...MINOT AIR FORCE BASE...VELVA...BURLINGTON...
SURREY...UNDERWOOD...TURTLE LAKE...BERTHOLD...SAWYER...MAX...
GRANVILLE...RIVERDALE...DES LACS...PLAZA...MAKOTI...PICK CITY...
FOXHOLM...DEERING AND MERCER.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4840 10058 4741 10072 4740 10158 4747 10221
4788 10211 4842 10184
TIME...MOT...LOC 1115Z 270DEG 16KT 4821 10133 4787 10185 4754 10209
CJSThe Minot AFB radar (KMBX), 81 km away, was scanning. The volume nearest the first event began at 11:29 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652230, 652231.